Illinois, 2009Tornado and Hail in Illinois, May 8, 2009
May 8, 2009 · NWS DVN · 4 events in 2 counties and zones
|Some of the storms were severe, producing wind gusts over 58 mph, quarter-sized hail, and a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across parts of eastern Iowa and northwest Illinois during the evening of May 8th sparking some showers and thunderstorms.|Some of the storms were severe, producing wind gusts over 58 mph, quarter-sized hail, and a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 3:51 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, May 8, 3:51 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT FRI MAY 8 2009
.UPDATE...
A QUICK UPDATE HAS BEEN SENT TO SPEED UP THE ARRIVAL OF THE
CONVECTION...AND ALSO TO DECREASE EVENING POPS IN THE WEST DUE TO
ITS EARLIER END AS WELL. THIS HAS RESULTED IN HIGHER POPS AROUND
INTERSTATE 80...WHERE IT NOW APPEARS SHOWERS AND THUNDERSTORMS
WILL LIKELY TRACK THROUGH 8 PM. A FEW STRONG STORMS REMAIN QUITE
POSSIBLE...WITH PENNY HAIL THE MAIN THREAT.
...ERVIN...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
ERVIN
Hazardous weather outlook, May 8, 12:15 PM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT FRI MAY 8 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090915-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
115 PM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
NORTH AND WEST OF A LINE FROM THE IOWA MISSOURI BORDER TO FREEPORT
ILLINOIS.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME
HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP BY MID AFTERNOON.
SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL
AND DAMAGING WINDS. ADDITIONALLY...AN ISOLATED TORNADO CANNOT BE
RULED OUT.
ONCE THE SUN SETS THIS EVENING...THE STORMS WILL RAPIDLY LOSE THEIR
INTENSITY AND DISSIPATE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TUESDAY INTO
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A
THREAT...BUT LIGHTNING WILL BE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
FOR AREAS WEST OF THE MISSISSIPPI.
In the hours before
Special weather statement, May 8, 3:58 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAY 8 2009
IAZ051-052-063-064-076>078-082315-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-WASHINGTON-
458 PM CDT FRI MAY 8 2009
...SPECIAL WEATHER STATEMENT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF KEYSTONE TO KESWICK...MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
SOUTH ENGLISH AND MILLERSBURG AROUND 510 PM CDT...
NORTH ENGLISH...LADORA AND BELLE PLAINE AROUND 515 PM CDT...
KINROSS AROUND 520 PM CDT...
PARNELL...LUZERNE AND KEYSTONE AROUND 525 PM CDT...
WILLIAMSBURG AROUND 530 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4151 9231 4220 9231 4221 9185 4139 9144
4139 9229 4151 9236
TIME...MOT...LOC 2157Z 269DEG 25KT 4211 9254 4147 9221
ERVINSpecial weather statement, May 8, 4:23 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT FRI MAY 8 2009
IAZ040-041-051-052-063-064-077-082315-
BENTON-BUCHANAN-DELAWARE-IOWA-JOHNSON-LINN-WASHINGTON-
523 PM CDT FRI MAY 8 2009
...SPECIAL WEATHER STATEMENT...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF GARRISON TO 7 MILES SOUTH OF VICTOR...MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
BELLE PLAINE AROUND 530 PM CDT...
LUZERNE...MILLERSBURG AND LADORA AROUND 540 PM CDT...
VAN HORNE...MARENGO AND BLAIRSTOWN AROUND 555 PM CDT...
PARNELL AROUND 600 PM CDT...
CEDAR RAPIDS AROUND 600 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 45 MPH...ARE
EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4230 9230 4233 9146 4150 9143 4153 9231
TIME...MOT...LOC 2222Z 259DEG 20KT 4224 9239 4164 9230
ERVIN
Local storm report, May 8, 6:02 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG SIGOURNEY 41.33N 92.21W
05/08/2009 KEOKUK IA BROADCAST MEDIA
KCRG TV IN CEDAR RAPIDS RELAYED A REPORT OF A SEMI
TRAILER BLOWN ONTO ITS SIDE AS THE STORM MOVED THROUGHT
SIGOURNEY. TIME ESTIMATED.
&&
MIKEZEvent by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Rock Island
- When
- May 8, 6:48 PM CST
- Where
- Rock Island County, 4.15 mi W of Illinois City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -90.980
Wind gusts estimated to be 65 to 70 mph were observed 4 miles west of Illinois City at 748 pm on May 8. Pea-sized hail was also observed.
Tornado, Warren
- When
- May 8, 7:14 PM CST to 7:15 PM CST
- Where
- Warren County, 2.07 mi N of Little York to 2.14 mi NNE of Little York
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -90.750
A brief tornado was observed for about one minute about 3 miles north of Little York, Illinois around 815 pm on May 8th.
Hail, Warren
- When
- May 8, 7:23 PM CST
- Where
- Warren County, 2.07 mi N of Little York
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -90.750
Quarter-sized hail fell about 3 miles north of Little York, Illinois around 823 pm on May 8.
Thunderstorm Wind, Warren
- When
- May 8, 7:30 PM CST
- Where
- Warren County, 0.87 mi NW of Monmouth Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -90.640
Wind gusts estimated to be 65 mph blew down a telephone pole along Highway 67 about 3 miles north of Monmouth around 830 pm on May 8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170210, 170213, 170214, 170215.